Pennsylvania, 2013

Damaging Winds in Pennsylvania, April 19, 2013

April 19, 2013 · NWS BGM · 5 events in 3 counties and zones

A strong cold front crossed northeast Pennsylvania during the late afternoon and early evening hours of Friday April 19th. This front was accompanied by a squall line which produced locally damaging winds including intense straight line winds of up to 105 mph in one location in Susquehanna County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front crossed northeast Pennsylvania during the late afternoon and early evening hours of Friday April 19th. This front was accompanied by a squall line which produced locally damaging winds including intense straight line winds of up to 105 mph in one location in Susquehanna County. Most areas saw brief heavy rain and wind gusts to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 19, 2:18 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 19, 2:18 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 PM EDT FRI APR 19 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA LATE AFTERNOON THROUGH EVENING
ACCOMPANIED BY A LINE OF GUSTY SHOWERS AND SCATTERED
THUNDERSTORMS. TEMPERATURES WILL DIVE QUICKLY TONIGHT BEHIND THE
FRONT. A BRISK AND CHILLY SATURDAY WILL FOLLOW...WITH A FEW LIGHT
SHOWERS OR SPRINKLES IN PARTS OF CENTRAL NEW YORK. HIGH PRESSURE
WILL THEN BUILD IN SATURDAY NIGHT AND PASS OVER SUNDAY WITH
SUNSHINE AND MODERATING TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
2 PM UPDATE... ONLY SMALL CHGS MADE TO THE GRIDS THROUGH TNT/EARLY SAT.

BASED ON THE LATEST RADAR TRENDS...WE MASSAGED THE WX/POP GRIDS
SLIGHTLY...BUT WE STILL HAVE THE SAME BASIC THEME OF AN ORGANIZED
LINEAR FEATURE/SQUALL LN COMING THROUGH THE AREA FROM ABT 21-03Z.

ATTM...THE ATMOS REMAINS FAIRLY STABLE ACRS THE CWA (CAPES < 100).
HOWEVER...SOME THINNING OF THE CLDS CONTS TO OCCUR TO OUR W AND
S...AHD OF THE FRNT AND DVLPG CONVECTIVE LN. WE EXPECT A LTL MORE
DESTAB PRIOR TO FROPA LTR THIS AFTN INTO THE EARLY EVE...LIKELY
ADDING A BIT OF FUEL TO THE LN OF SHRA/ISOLD TSRA. THUS...WE'LL
STILL ADVERTISE THE PSBLTY OF STG WINDS/+RA.

BY 03-06Z...DRIER AIR SHOULD BEGIN WORKING IN FROM THE W POST-
FROPA...ALG WITH FAIRLY DECENT LOW-LVL CAA.

10 AM UPDATE... MINOR TWEAKS MADE TO THE GRIDS THROUGH
TONIGHT...MAINLY TO TIME THE FRNTL RAIN BAND/SQUALL LN LTR TDY
INTO THIS EVE...AND MASSAGE TEMPS/DEW PTS A BIT THROUGH THE AFTN.

AN INTERESTING WX PD WILL LIKELY BE UPCOMING LTR THIS AFTN INTO
THE EVE HRS.

VSBL SAT IMAGERY STILL SHOWS QUITE A BIT OF CLDNS ACROSS CNY/NE PA
LATE THIS MRNG...ALTHOUGH SOME RECENT THINNING HAS BEEN NOTED JUST
UPSTREAM ACRS CNTRL/WRN PA AND SWRN NY. GIVEN THE EXISTENCE OF
SOME DRY AIR ALOFT (700-600 MB) ON THE KBUF/KPIT SNDGS THIS
MRNG...THE LACK OF LWR CLDS TO OUR W/SW ATTM...AND THE STRENGTH OF
THE ENVIR FLOW...WE THINK THE TREND OF THINNING CLDS WILL LIKELY
CONTINUE...WITH A FEW BREAKS OF SUN EXPECTED MOST AREAS FOR THE
EARLY AND MID-AFTN HRS. THIS IS IMPORTANT...AS IT SHOULD ALLOW FOR
ENOUGH INSOLATION...SO THAT SFC TEMPS REACH THE 70-75 DEG RANGE
FOR MANY PLACES...SAVE PERHAPS THE HIGHER TERRAIN (MID TO UPR 60S).

MODIFYING THE 12Z KBUF/KPIT RAOBS...ACCOUNTING FOR BOTH THIS BLYR
HEATING...AND SOME ANTICIPATED MID-LVL COOLING (700-500 MB LYR)
FROM THE APPROACHING STG UPR-LVL TROUGH...THIS WOULD POTENTIALLY
YIELD CAPE VALUES OF 300-600 BY LTR IN THE DAY...WHICH MATCHES OUR
LATEST HI-RES GUIDANCE FAIRLY WELL. ALTHOUGH THIS AMT OF INSTAB IS
CERTAINLY VERY MARGINAL...WE HAVE TO KEEP IN MIND THE STRENGTH OF
BOTH THE OVERALL WIND FIELD...AND DYNAMICAL FORCING. OUR IN-HOUSE
SVR WX CHECKLIST HAS INDICATED THE POTENTIAL FOR A FAIRLY
SUBSTANTIAL LOW CAPE/HIGH SHEAR TYPE OF SQUALL LN LTR TDY...WITH
MOST OF THE RADAR ANALOGS SHOWING A WELL DEFINED CONVECTIVE LN
SCENARIO. THUS...THE CONCERN REMAINS FOR STG/PSBLY DAMAGING WIND
GUSTS WITH ANY ORGANIZED LN THAT CAN FORM. BASED ON THE LATEST
RADAR EXTRAPOLATION UPSTREAM...AND TIMING FROM THE HRRR/LOCAL
ARW...AN INCREASINGLY ORGANIZED LINEAR FEATURE SHOULD REACH OUR
WRN ZNS BY 18-20Z...THEN MARCH EWD...REACHING THE
CATSKILLS/POCONOS BY ARND 00Z. WE HAVE A MENTION OF STG GUSTY
WINDS AND ISOLD THUNDER FOR THE TIME BEING.

THERE IS ALSO SOME HEAVY RAIN POTENTIAL...GIVEN THE ANOMALOUS PWAT
SURGE (NEAR 1.5" (200-300% OF NORMAL))...AND ABV MENTIONED
PRONOUNCED FORCED ASCENT. FORTUNATELY...THIS IS A PROGRESSIVE
SYSTEM...WHICH SHOULD MITIGATE ANY SERIOUS PROBLEMS. WE'LL HAVE TO
WATCH...THOUGH...FOR POOR DRAINAGE/URBAN TYPE RUNOFF ISSUES...WITH
ANY SHORT DURATION +RA.

WE'LL CONTINUE TO CLOSELY MONITOR THINGS...AS THE AFTN PROGRESSES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
315 PM UPDATE...
COLD AIR ADVECTION CONTINUES THROUGH THE DAY SATURDAY...WITH
CONTINUED STRONG PRESSURE GRADIENT AND STEEP LOW LEVEL LAPSE
RATES MIXING DOWN FAIRLY GOOD GUSTS. FIGURING ON GUSTS PEAKING AT
25-35 MPH IN NORTHEAST PA AND 30-40 MPH IN CENTRAL NEW YORK. I
WOULD NOT BE SURPRISED IF A FEW SPOTS SUCH AS THE HIGHER
ELEVATIONS OF THE WESTERN CATSKILLS MANAGED TO GET PAST 40 MPH FOR
PEAK GUSTS. NOT THINKING WIND ADVISORY THRESHOLD OF FREQUENT GUSTS
IN EXCESS OF 40 MPH WILL BE MET...BUT EVENING AND/OR NIGHT SHIFTS
CAN GET ANOTHER LOOK AT IT TO BE SURE. WITH TEMPERATURES NOT
MOVING UP MUCH FROM THEIR DAWN READINGS /ESPECIALLY HIGHER
ELEVS/...COMBINED WITH THE GUSTY WINDS...QUITE A RAW DAY SATURDAY.
GOOD VORTICITY LOBE SWINGS THROUGH MAINLY CENTRAL NEW YORK
SATURDAY MORNING WHICH MAY INCLUDE A FEW LIGHT SHOWERS OR
SPRINKLES /MIXED WITH A COUPLE FLAKES AT HIGHER ELEVATIONS/...BUT
OF LITTLE CONSEQUENCE.

HIGH PRESSURE BUILDS IN WITH SLACKENING GRADIENT SATURDAY
EVENING...THEN PULLS OVERHEAD DURING THE PREDAWN HOURS SUNDAY
MORNING. GREAT RADIATIONAL COOLING SET UP FOR A HARD FREEZE...MOST
LOCATIONS DROPPING WELL INTO THE 20S. SOMETHING TO NOTE FOR ANYONE
WHO MAY HAVE BROUGHT OUT/PLACED VULNERABLE PLANTS A BIT EARLY.

HIGH PRESSURE REMAINS IN CONTROL SUNDAY WITH PLENTY OF SUNSHINE
AND MODERATING TEMPERATURES AFTER A VERY COLD CRISP START. THE
HIGH PRESSURE CENTER THEN SHIFTS NORTHEAST TO THE CANADIAN
MARITIME PROVINCES MONDAY...YET A RIDGE FROM IT WILL EXTEND OVER THE
REGION AND KEEP THINGS DRY WITH TEMPERATURES NEAR CLIMATOLOGY.
EXCEPTION MAY BE ALONG THE CATSKILLS/POCONOS WHERE COLD AIR
DAMMING AGAINST THE MOUNTAINS WILL KEEP THINGS A LITTLE COOLER.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
1215 PM FRI UPDATE...
TEMPERATURES WILL SOMEWHAT FLUCTUATE AHEAD VERSUS BEHIND A MIDWEEK
FRONT...BUT OVERALL NOT STRAYING MUCH FROM CLIMATOLOGY. GFS AND
ECMWF AGREE THAT A SMALL COASTAL LOW WILL BE SOMEWHERE JUST
OFFSHORE THE CAROLINAS 00Z TUESDAY AND WILL SHIFT NORTH WHILE
STAYING OUT TO SEA /THOUGH ECMWF SLIGHTLY DEEPENS IT AND THE GFS
WEAKENS IT/. REGARDLESS...LITTLE IMPACT FORESEEN FOR OUR AREA
BECAUSE OF STRONG SURFACE RIDGE. AS WITH WPC GUIDANCE...WE WENT
WITH ONLY SLIGHT TO LOW CHANCES POPS IN OUR SOUTHEASTERN TO
EASTERN ZONES MONDAY NIGHT INTO TUESDAY.

GFS AND ECMWF DISAGREE ON PACE OF NEXT FRONT MIDWEEK. UPPER TROUGH
AMPLIFIES WHILE SHIFTING THROUGH THE CENTRAL U.S. AND THEN
APPROACHING THE EAST. FOLLOWED WPC LEAD ON PREFERRING ECMWF WHICH
IS SLOWER...WHICH MAKES MORE SENSE IN AN AMPLIFIED PATTERN. THUS
MAIN CHANCES FOR SHOWERS ARE FOCUSED ON WED-WED NIGHT RATHER THAN
TUE NIGHT-WED.

1000-500MB THICKNESSES DIP SLIGHTLY BELOW 540 DECAMETERS BEHIND
THE FRONT LATE IN THE WEEK...SO AFTER NOMINALLY WARMER CONDITIONS
JUST AHEAD OF THE FRONT WEDNESDAY...TEMPERATURES WILL TREND COOLER
AGAIN /YET NOT FAR FROM CLIMATOLOGY/. OTHER THAN LINGERING LOW
CHANCE OF SHOWERS THURSDAY MORNING...LOOKING PRETTY QUIET TO END
THE WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MAIN CONCERN IS FOR STRONG COLD FRONT THAT WILL LIKELY BE
ACCOMPANIED BY CONVECTIVE SQUALL LINE OF SHOWERS AND
THUNDERSTORMS...PERHAPS NOT MUCH LIGHTNING BUT HIGH IMPACT
REGARDLESS. A LINE OF SHOWERS THAT RAN OUT AHEAD OF THE FRONT IS
FALLING APART WITH LOSS OF FORCING. THINGS ARE STARTING TO DEVELOP
BEHIND THE INITIAL LINE OF SHOWERS...WITH THE REAL FRONT ALONG THE
WIND SHIFT. SQUALL WILL FURTHER DEVELOP AND THEN SWEEP WEST TO
EAST ACROSS THE TERMINALS WITH ANTICIPATED TIMING AS DEPICTED IN
TAFS. LIKELY THAT THE SQUALL WILL INCLUDE ABRUPT WESTERLY WIND
SHIFT AND GUSTS OF 35-40 KTS...AND HIGHER IS NOT OUT OF THE
QUESTION. ALSO BRIEF IFR CONDITIONS FOR MOST TERMINALS. AHEAD OF
THE LINE...STOUT SOUTHERLY WINDS YET ALSO FAIRLY GUSTY AT GROUND
LEVEL SO NOT TECHNICALLY MEETING LLWS THRESHOLDS. KRME STILL HAD
LLWS IN TAF BUT WITH LOSS OF LOCALIZED TERRAIN- DRIVEN EASTERLY
DIRECTION THAT IT HAD EARLIER...NO LONGER THE CASE.

WEST WINDS OVERNIGHT WITH MOST LOCATIONS LOSING TEMPORARY POST-
FRONTAL MVFR CIG. WINDS TO PICK UP AGAIN WITH MIXING IN THE COLD
AIR SATURDAY MORNING...WITH GUSTS AROUND 25 KTS OR SO.

.OUTLOOK...

SAT AFTN THROUGH TUE...MAINLY VFR UNDER HIGH PRESSURE.

WED...MVFR RESTRICTIONS POSSIBLE WITH INBOUND SHOWERY FRONT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...WIND ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ009-017-018-
     036-037-044.
     WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR NYZ015-016-022-
     023-025.

&&

SYNOPSIS...MDP
NEAR TERM...MLJ
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...MDP
Hazardous weather outlook, Apr 19, 3:35 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
435 PM EDT FRI APR 19 2013

NYZ015-016-022>025-045-046-055>057-202045-
YATES-SENECA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-
435 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON INTO THE EVENING. THE FRONT WILL BE ACCOMPANIED BY A
LINE OF SHOWERS AND THUNDERSTORMS. THIS LINE MAY CONTAIN GUSTY
WINDS OF 40 TO 50 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-202045-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
435 PM EDT FRI APR 19 2013

...TORNADO WATCH 133 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-017-018-036-037-044-202045-
NORTHERN ONEIDA-SOUTHERN CAYUGA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
CORTLAND-
435 PM EDT FRI APR 19 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS
AFTERNOON INTO THE EVENING. THE FRONT WILL BE ACCOMPANIED BY A
LINE OF SHOWERS AND THUNDERSTORMS. THIS LINE MAY CONTAIN GUSTY
WINDS OF 40 TO 50 MPH...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PN

In the hours before

Special weather statement, Apr 19, 1:14 PM EST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT FRI APR 19 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-192230-
BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA-
LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE-
SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE-
STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES-
214 PM EDT FRI APR 19 2013

...LOCALLY STRONG WINDS AND HEAVY RAINFALL WILL ACCOMPANY A LINE
OF SHOWERS AND THUNDERSTORMS...

A LINE OF SHOWERS...AND EMBEDDED THUNDERSTORMS...WILL CROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA FROM WEST TO EAST...LATER THIS
AFTERNOON AND EARLY IN THE EVENING. WIND GUSTS OF 50 TO 60 MPH ARE
POSSIBLE WITH SOME OF THE HEAVIER SHOWERS...OR ANY THUNDERSTORMS
THAT DEVELOP. ADDITIONALLY...HEAVY DOWNPOURS COULD CAUSE AREAS OF
MINOR FLOODING...IN HIGHLY URBANIZED LOCATIONS...OR AREAS OF POOR
DRAINAGE.

SHOWERS AND STORMS CAN BE EXPECTED TO MOVE THROUGH THESE AREAS AT THE
FOLLOWING TIMES...ELMIRA AND CORNING...BETWEEN 4:30 AND 5:30 PM.
SYRACUSE...ITHACA...OWEGO...AND TOWANDA...BETWEEN 5 AND 6 PM.
ROME...NORWICH...BINGHAMTON...MONTROSE...SCRANTON...AND WILKES-
BARRE...BETWEEN 6 AND 7 PM. THEN...COOPERSTOWN...ONEONTA...
HONESDALE...AND MONTICELLO...BETWEEN 7 AND 8 PM.

PERSONS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER DEVELOPMENTS
THROUGH THIS EVENING...AS CONDITIONS WILL BE HIGHLY
CHANGEABLE.

MJ
Special weather statement, Apr 19, 3:02 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
402 PM EDT FRI APR 19 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-192313-
BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-MADISON-NORTHERN ONEIDA-
ONONDAGA-OTSEGO-SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-
STEUBEN-TIOGA-TOMPKINS-YATES-
402 PM EDT FRI APR 19 2013

...LOCALLY STRONG WINDS AND HEAVY RAINFALL WILL ACCOMPANY A LINE
OF SHOWERS AND THUNDERSTORMS...

A LINE OF SHOWERS...AND EMBEDDED THUNDERSTORMS...WILL CROSS CENTRAL
NEW YORK FROM WEST TO EAST...LATER THIS AFTERNOON AND EARLY IN THE
EVENING. WIND GUSTS OF 40 TO 50 MPH...AND LOCALLY UP TO 60 MPH...ARE
POSSIBLE WITH SOME OF THE HEAVIER SHOWERS...OR ANY THUNDERSTORMS THAT
DEVELOP. ADDITIONALLY...HEAVY DOWNPOURS COULD CAUSE AREAS OF MINOR
FLOODING...IN HIGHLY URBANIZED LOCATIONS...OR AREAS OF POOR DRAINAGE.

SHOWERS AND STORMS CAN BE EXPECTED TO MOVE THROUGH THESE AREAS AT THE
FOLLOWING TIMES...ELMIRA AND CORNING...BETWEEN 4:30 AND 5:30 PM.
SYRACUSE...ITHACA...AND OWEGO...BETWEEN 5 AND 6 PM.
ROME...NORWICH... AND BINGHAMTON...BETWEEN 6 AND 7 PM.
THEN...COOPERSTOWN...ONEONTA...AND DELHI...BETWEEN 7 AND 8 PM.

PERSONS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER DEVELOPMENTS
THROUGH THIS EVENING...AS CONDITIONS WILL BE HIGHLY
CHANGEABLE.

NYZ062-PAZ038>040-043-044-047-048-072-192313-
BRADFORD-LACKAWANNA-LUZERNE-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
SULLIVAN-SUSQUEHANNA-WYOMING-
402 PM EDT FRI APR 19 2013

...A TORNADO WATCH IS NOW IN EFFECT UNTIL 11 PM EDT...

A LINE OF SHOWERS...AND EMBEDDED THUNDERSTORMS...WILL CROSS NORTHEAST
PENNSYLVANIA...AND SULLIVAN COUNTY NEW YORK FROM WEST
TO EAST...LATER THIS AFTERNOON INTO THIS EVENING. WIND GUSTS
OF 40 TO 50 MPH...AND LOCALLY UP TO 60 MPH...ARE POSSIBLE WITH SOME
OF THE HEAVIER SHOWERS...OR ANY THUNDERSTORMS THAT DEVELOP.
ENVIRONMENTAL CONDITIONS ARE FAVORABLE FOR THE FORMATION OF
ISOLATED TORNADOES...WITH ANY SEVERE THUNDERSTORMS. ADDITIONALLY...
HEAVY DOWNPOURS COULD CAUSE AREAS OF MINOR FLOODING...IN HIGHLY
URBANIZED LOCATIONS...OR AREAS OF POOR DRAINAGE.

SHOWERS AND STORMS CAN BE EXPECTED TO MOVE THROUGH THESE AREAS AT THE
FOLLOWING TIMES...TOWANDA...BETWEEN 5 AND 6 PM. MONTROSE...
SCRANTON...WILKES-BARRE...AND HAZLETON...BETWEEN 6 AND 7 PM. THEN...
HONESDALE...MONTICELLO...AND MILFORD...BETWEEN 7 AND 8 PM.

PERSONS ARE ENCOURAGED TO MONITOR THE LATEST WEATHER DEVELOPMENTS
THROUGH THIS EVENING...AS CONDITIONS WILL BE HIGHLY
CHANGEABLE.

MJ
Local storm report, Apr 19, 6:19 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     ENDICOTT                42.10N  76.06W
04/19/2013                   BROOME             NY   911 CENTER

            TREE DOWN ON A HOUSE ON AIRPORT ROAD

&&

PN

The radar

The Binghamton radar (KBGM), 60 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
April 19, 6:23 PM EST to 6:25 PM EST
Where
Susquehanna County, 1.7 mi ESE of South Auburn to 1.48 mi SSW of Auburn Center
Measured
91 kt (105 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.660, -76.050

Intense straight line winds on the order of 100 to 110 mph caused extensive damage to two outbuilding type structures composed of wood framing and tin siding in Auburn Township along Rowe Road in Susquehanna county. Strong winds hit the first structure causing nearly complete destruction, with wood framing and tin siding blown directly towards the north-northeast down Rowe Road. Winds then hit the second structure with remnant tin siding and attached roof framing blown directly east across Route 267 into an adjoining field and wooded area. As with the first outbuilding, strong winds caused nearly complete destruction of the second metal-framed building. With the damage pattern extending in a fanned out pattern from location of initial structural damage, the above evidence supports strong straight line wind damage at this location.

Thunderstorm Wind, Wyoming

When
April 19, 6:25 PM EST
Where
Wyoming County, Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.470, -75.880

Intense straight line winds from a squall line knocked down numerous trees and wires in Falls township along route 92.

Thunderstorm Wind, Susquehanna

When
April 19, 6:30 PM EST
Where
Susquehanna County, Springville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
41.700, -75.930

Strong thunderstorm winds blew a roof off a small commercial structure.

Thunderstorm Wind, Wayne

When
April 19, 7:00 PM EST
Where
Wayne County, Hamlin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.400, -75.400

Strong thunderstorm winds knocked down scattered trees.

Thunderstorm Wind, Wayne

When
April 19, 7:20 PM EST
Where
Wayne County, Newfoundland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.300, -75.330

Strong thunderstorm winds knocked down scattered trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436364, 436365, 436368, 436366, 436367.